Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 113, NWS Wichita, KS

May 15, 2024Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2024, 7:16 PM CDT for Cowley County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2024, 7:16 PM CDT (00:16 UTC)
Expired
May 15, 2024, 8:15 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2024-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2024-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS53 KICT 160016
SVRICT
KSC035-160115-
/O.NEW.KICT.SV.W.0113.240516T0016Z-240516T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
716 PM CDT Wed May 15 2024

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cowley County in south central Kansas...

* Until 815 PM CDT.

* At 716 PM CDT, a severe thunderstorm was located 7 miles west of
  Hardy, or 9 miles southeast of Arkansas City, moving northeast at
  20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 9685 3708 9659 3700 9670 3700 9703
TIME...MOT...LOC 0016Z 219DEG 19KT 3697 9693 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
2 follow-up statements
260 
WWUS53 KICT 160043
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
743 PM CDT Wed May 15 2024

KSC035-160115-
/O.CON.KICT.SV.W.0113.000000T0000Z-240516T0115Z/
Cowley KS-
743 PM CDT Wed May 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN COWLEY COUNTY...

At 743 PM CDT, a severe thunderstorm was located 6 miles northeast of
Hardy, or 13 miles west of Cedar Vale, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3725 9685 3708 9659 3700 9670 3700 9703
TIME...MOT...LOC 0043Z 227DEG 20KT 3706 9675 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
946 
WWUS53 KICT 160111
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
811 PM CDT Wed May 15 2024

KSC035-160121-
/O.EXP.KICT.SV.W.0113.000000T0000Z-240516T0115Z/
Cowley KS-
811 PM CDT Wed May 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COWLEY COUNTY
WILL EXPIRE AT 815 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3725 9685 3708 9659 3700 9670 3700 9703
TIME...MOT...LOC 0111Z 219DEG 19KT 3717 9664 

$$

BAERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:25 PM CDT, 1 hour 51 minutes earlier. Its key messages:

  • Severe thunderstorms possible this evening; mainly across southern KS
  • Additional shower/storm chances (20-40%) Thursday and Friday across southeast KS
  • Mainly quiet over the weekend with rain/storm chances returning next week&&
Area forecast discussion, May 15, 5:25 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
525 PM CDT Wed May 15 2024

.KEY MESSAGES...

- Severe thunderstorms possible this evening; mainly across southern
  KS

- Additional shower/storm chances (20-40%) Thursday and Friday
  across southeast KS

- Mainly quiet over the weekend with rain/storm chances
  returning next week&&

.DISCUSSION...
Issued at 330 PM CDT Wed May 15 2024

As of 3 PM Wednesday afternoon, a complex weather setup was evolving
across portions of central KS into OK. A prolonged period of
elevated showers and storms moved across southern and southeast KS
leaving an outflow boundary in its wake from east central OK into
south central KS. Based on the latest surface analysis this outflow
boundary intersects the synoptic front in southern Stafford County
or northern Pratt County. This boundary is likely to be the focal
point for storm development. MLCAPE up to 2000 J/kg and a long,
veering hodograph will support supercell structures with large hail
up to golf ball size and damaging winds. As the evening progresses,
a relatively dry boundary layer should foster cold pool/RFD mergers
and a gradual upscale growth into more linear structures.
Transitioning into the overnight, storms are likely to become
elevated with a heavy rain threat across mainly southeast KS.

The effective boundary is likely to progress southeast of the
forecast area on Thursday. That being said, additional shower and
storms are possible north of the boundary across southeast KS.
Effective shear values less than 20 kt should limit the potential
for severe storms.

As we transition Friday into the weekend, a northern stream,
midlevel trough will slide across the northern Plains. Limited
moisture should keep things mostly dry Friday and Saturday. A more-
active midlevel pattern will emerge early next week as a
southwestern US trough develops. This will increase the potential
for storms, including severe storms.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 525 PM CDT Wed May 15 2024

Scattered to numerous thunderstorms are most likely to develop
or move into south central Kansas later this evening. Some could
be severe. A complex of storms may form and move eastward
across south central and southeast Kansas overnight.
Thunderstorms may also affect parts of central Kansas early
tonight. MVFR/IFR stratus cigs are expected to develop behind a
front toward dawn in parts of central and south central Kansas.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...BMB
AVIATION...KED
Hazardous weather outlook, May 15, 3:31 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
331 PM CDT Wed May 15 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
331 PM CDT Wed May 15 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorm chances will increase late this afternoon and evening
across central, south central, and southeast Kansas. The strongest
activity will be capable of golf sized hail, 60 to 70 mph winds,
and a tornado can't be ruled out. In addition, pockets of very heavy
rainfall and localized flooding is possible. The greatest severe
weather threat will be across mainly southern Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic chances for thunderstorms will remain in the forecast for
Thursday, Friday, and Sunday through Tuesday. A few storms could be
strong to severe Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 15, 6:38 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
638 PM CDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Hail             Caldwell                37.04N 97.61W
05/15/2024  E1.00 Inch       Sumner             KS   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, May 15, 6:40 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
640 PM CDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Hail             3 N Caldwell            37.08N 97.60W
05/15/2024  E1.75 Inch       Sumner             KS   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, May 15, 6:48 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
648 PM CDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             4 NW Belle Plaine       37.43N 97.33W
05/15/2024  E0.70 Inch       Sumner             KS   Trained Spotter

&&
Local storm report, May 15, 6:55 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
655 PM CDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Hail             4 NW Belle Plaine       37.43N 97.33W
05/15/2024  E1.00 Inch       Sumner             KS   Trained Spotter

&&
Local storm report, May 15, 7:14 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
714 PM CDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Hail             Mulvane                 37.48N 97.24W
05/15/2024  E1.00 Inch       Sedgwick           KS   Public

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:12 PM CDTSevere Thunderstorm WarningICTButler48 min
May 15, 7:27 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood63 min
May 15, 7:31 PM CDTSevere Thunderstorm WarningICTButler, Greenwood59 min
May 15, 8:05 PM CDTSevere Thunderstorm WarningICTGreenwood55 min
May 15, 8:55 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson36 min
May 15, 10:03 PM CDTSpecial Weather StatementICTKingman27 min
May 15, 10:14 PM CDTSevere Thunderstorm WarningICTHarper, Kingman46 min
May 15, 10:52 PM CDTSpecial Weather StatementICTSedgwick38 min
May 16, 12:13 AM CDTSpecial Weather StatementICTButler, Chautauqua, Elk, Greenwood47 min
May 16, 12:43 AM CDTSpecial Weather StatementICTChase32 min
May 16, 12:50 AM CDTSpecial Weather StatementICTMontgomery25 min
May 16, 12:59 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson61 min
May 16, 2:11 AM CDTAreal Flood WarningICTElk8 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.